Facebook Pixel

Reasons for Having a Period Every Two Weeks

 
Rate This
Menstrual Cycle related image Andres Rodriguez/PhotoSpin

~ Sometimes changing or stopping your method of contraception can cause a sudden drop in hormones and this can result in a change to your cycle.

• Onset of menopause -- In women aged 45 and over, having periods every two weeks can be a sign that you are about to go through menopause. It can be a sign of ovulation beginning to shut down. If you are under 45, having irregular periods in addition to other symptoms commonly associated with menopause, may signal premature ovarian failure.

Treatment

Sometimes treatment is not necessary, for instance, if the disruption in cycle is due to stress, weight loss or gain, or illness, it may be temporary and may correct itself in time.

However, to rule out other possibilities your doctor will perform a pelvic examination. Your doctor may also take a sample of the uterine lining as well as doing an ultrasound scan to see if there are any obstructions in the uterus, such as fibroids.

If any obstructions are found, you can be referred for surgery to have them removed. If any cancer is found, you will be referred to an oncologist who will plan your care with you.

Sexually transmitted infections can be treated with antibiotics (and the use of condoms to prevent further infections). Your partner may have to be treated as well.

If the problem is caused by a contraceptive device or medication, this can usually be changed to stop the problem.

Heavy and/or frequent periods can sometimes be controlled by certain brands of the pill. If you find they are really disrupting your life, for instance, you are bleeding through your clothes, have to miss work days and can’t plan your holidays, this may be an option depending on your medical history.

Hormone treatment could also be given in this scenario, if you have thyroid disease or if you are starting menopause.

Sources:

Periods, Heavy. NHS Choices. Web. 26 May 2012. http://www.nhs.uk/conditions/periods-heavy/pages/introduction.aspx

Heavy Periods (Menorrhagia). WebMD. Retrieved May 27, 2012.
http://women.webmd.com/guide/heavy-period-causes-treatments

Top Ten Causes of Heavy Menstrual Bleeding. About.com Women's health. Retrieved May 27, 2012.

Add a Comment221 Comments

Guide (reply to Anonymous)

Hello Anonymous,

That would indicate a very short menstrual cycle of about 21 days. How long is your normal menstrual cycle? Has this ever happened before?

Regards,
Maryann

July 27, 2016 - 8:52am
EmpowHER Guest
Anonymous

Hi i am 28 years old i have my monthly period regularly but this month i got twice my period just finish lastweek but now i got spotting again...it is normal?

July 14, 2016 - 9:06pm
Guide (reply to Anonymous)

Hello Anonymous,

No. This is not normal for a 28 year old woman. Especially since you have had a regular menstrual cycle up until now. Consider speaking with your gynecologist.

Keep us updated,
Maryann

July 15, 2016 - 8:11am
EmpowHER Guest
Anonymous

Hi.. I am 24. I used to have excessive pain during periods and one in every year my periods used to skip. So i had ultrasound of my abdominal region and some cysts were found. So my docter gave me some hormone tablets (birth control ones). I have been taking it for a year now. Now this month after periods i hav not taken the tabs and suddenly i'm having a second period! I am very scared since this never happened before. I would like to know, whether this cyst and hormone tabs can interfere in conceiving later? Are these safe?

July 7, 2016 - 11:08pm
Guide (reply to Anonymous)

Hello Anonymous,

Contact your gynecologist, who knows the extent of your cyst and the specific birth control pill prescribed. Your physician can tell you why you had a second period and if the cyst will impact your ability to conceive in the future.

Regards,
Maryann

July 8, 2016 - 9:31am
EmpowHER Guest
Anonymous

Hii..gd mrng..my prblm from my mature onwards my monthly is irregular ..means for every 3 to 4 months..then I consult doctor she seen all my reports regarding my Harmon's releasing for me thyroid prblm is their and abdomen scanning also done in that reports they mention bilateral polystic over in chnges.. so she prescribe the tablets I.e ginette35 and injection placentitis. ..I used those tablets for 4 months then I consult her she chned tablets..she prescribed yamini at that time for 3 months..duration finished but I am nt in that city so I changed on other doctor then she prescribed Diane tblts..now I leave all this in this month I did nt take any tblts ..after my monthly with in 15 days ..some bleeding came I want to know why it happens

July 6, 2016 - 10:21pm
Guide (reply to Anonymous)

Hello Anonymous,

Were you diagnosed with polycystic ovary syndrome (PCOS)?

Women with PCOS may have enlarged ovaries that contain small collections of fluid — called follicles — located in each ovary as seen during an ultrasound exam.

Infrequent or prolonged menstrual periods, excess hair growth, acne, and obesity can all occur in women with polycystic ovary syndrome.

What type of thyroid gland problem do you have? Is it hyperthyroidism (an overactive thyroid gland) or hypothyroidism (an underactive thyroid gland)?

Combination birth control pills are often prescribed to regulate the menstrual cycle.

Ginette 35 tablets contain a combination of ethinyloestradiol, a synthetic oestrogen and cyproterone acetate, an antiandrogen which work together to reverse the effects of too much androgen, like acne and hirsutism, while acting as a contraceptive.

Ginette 35 tablets can also be used for the treatment of polycystic ovary syndrome, which is also caused by excess androgen and is usually accompanied by acne and hirsutism.

Anonymous, I am not familiar with placentitis as an injectable drug.

Diane-35 ED tablets contain 35 micrograms of ethinyloestradiol and were probably prescribed to treat PCOS.

Why did you stop taking the pills?

If you have any concerns about how you are responding to the pills and how it is affecting your menstrual cycle, please speak with your current physician.

Regards,
Maryann

July 7, 2016 - 8:21am
EmpowHER Guest
Anonymous

I'm 17 and I hadn't gotten my period in over 2 years so I went to the gyno and got put on birth control. Now it seems like I get my period every 2 weeks (I've been on the pill for about three/four months daily now) and my mom said it might be my period just catching up for lost time or something but idk. Could this be something serious?

June 15, 2016 - 11:09am
Guide (reply to Anonymous)

Hi Anonymous,

Please speak with your gynecologist about this. You may need your prescription switched. Bleeding every two weeks puts you at risk for iron deficiency anemia. If this is allowed to go on, blood loss from prolonged bleeding can be serious.

Better to talk with your doctor.
Maryann

June 16, 2016 - 8:57am
EmpowHER Guest
Anonymous

Hi I am 31 years old now and its 5 months now I am having a regular menstration again....I have this irregular menstration If I dont drink contraceptive and since I am abroad now so I stop drinking then I don't have period in every two months now...twice is happen for five months...what will I do?? Please give me some idea

May 6, 2016 - 1:20pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!